Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 165, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 2014, 5:15 PM MDT for Eddy County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2014, 5:15 PM MDT (23:15 UTC)
- Expired
- Jun 19, 2014, 6:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 188 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
629 WUUS54 KMAF 192315 SVRMAF NMC015-200015- /O.NEW.KMAF.SV.W.0165.140619T2315Z-140620T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 PM MDT THU JUN 19 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 615 PM MDT * AT 512 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AVALON...OR 7 MILES NORTHEAST OF CARLSBAD NORTH...MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... AVALON... LAKE AVALON... CARLSBAD NORTH... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3233 10437 3268 10437 3263 10404 3244 10405 TIME...MOT...LOC 2315Z 091DEG 3KT 3254 10415 $$
2 follow-up statements
025 WWUS54 KMAF 192342 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 542 PM MDT THU JUN 19 2014 NMC015-200015- /O.CON.KMAF.SV.W.0165.000000T0000Z-140620T0015Z/ EDDY- 542 PM MDT THU JUN 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR CENTRAL EDDY COUNTY... AT 539 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AVALON...OR ABOUT 7 MILES NORTHEAST OF CARLSBAD NORTH... MOVING WEST AT 5 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... AVALON...LAKE AVALON...CARLSBAD NORTH AND LIVING DESERT STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3233 10437 3268 10437 3263 10404 3244 10405 TIME...MOT...LOC 2342Z 091DEG 3KT 3254 10418 $$
743 WWUS54 KMAF 200012 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM MDT THU JUN 19 2014 NMC015-200023- /O.EXP.KMAF.SV.W.0165.000000T0000Z-140620T0015Z/ EDDY- 612 PM MDT THU JUN 19 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDDY COUNTY WILL EXPIRE AT 615 PM MDT... AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3233 10437 3268 10437 3263 10404 3244 10405 TIME...MOT...LOC 0013Z 091DEG 3KT 3254 10421 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:08 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 19, 2:08 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT Thu Jun 19 2014 .DISCUSSION... Low level moisture has been able to push westward into the mountains today courtesy of a weak surface trough in that location. Strong heating along with the moisture has allowed the airmass to become pretty unstable across much of the forecast area east of the trough. Upper level weakness developing within the upper ridge should combined with the instability to produce the chance of thunderstorms tonight across much of southeast New Mexico and west Texas. Some of the storms will be severe this evening with the best chance across Lea county New Mexico and the Northwest Permian Basin south to the western Permian Basin where the shear and cape will be maximized. Precipitation should decrease in areal coverage as the evening progresses and overnight. The one exception will be across Terrell county and eastern Brewster and eastern Pecos counties where an mcv is progged to drift northward into that area after midnight. In those locations will increase pops to chance to likely after midnight. For Friday and Saturday a weak upper level shear axis is progged to bisect the area (remnants of mcv). The much stronger portion of the axis is progged to reside across the Big Bend and the lower Trans Pecos region so will keep the chance of showers and thunderstorms going in those locations. Was not confident enough to include the mention of precipitation elsewhere given the lack of any significant discernible signals. A transition to an unstable northwesterly flow aloft regime will take place Sunday through the middle of next week due to an upper level ridge progged to reside across northern Mexico. This would allow disturbances to track into the forecast area from the northwest and generate at least a daily slight chance of thunderstorms across portions of the forecast area. Trying to pinpoint details this far out is difficult. For now have isolated to slight chance of thunderstorms across mainly southeast New Mexico and the northern Permian Basin closest to any invading disturbances in the mid level northwest flow. By Sunday temperatures are expected to be above normal due to warming temperatures aloft. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 65 86 65 90 / 40 0 10 10 BIG SPRING TX 68 87 68 90 / 30 0 10 10 CARLSBAD NM 66 89 66 93 / 30 0 10 10 DRYDEN TX 71 87 72 89 / 30 40 20 20 FORT STOCKTON TX 67 86 66 88 / 20 20 10 10 GUADALUPE PASS TX 63 82 61 88 / 20 10 10 10 HOBBS NM 65 87 61 91 / 40 0 10 10 MARFA TX 57 79 57 82 / 20 30 20 20 MIDLAND INTL AIRPORT TX 68 86 67 89 / 30 10 10 10 ODESSA TX 67 86 67 90 / 30 10 10 10 WINK TX 68 90 69 92 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/12
Hazardous weather outlook, Jun 19, 12:42 PM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 142 PM CDT THU JUN 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 142 PM CDT THU JUN 19 2014 /1242 PM MDT THU JUN 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE UPPER TRANS PECOS AND PORTIONS OR THE WESTERN LOW ROLLING PLAINS AND WESTERN PERMIAN BASIN. A FEW STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL EXPECTED. ALSO...STRONGER STORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 19, 2:32 PM MDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 332 PM CDT THU JUN 19 2014 NMZ029-192115- NORTHERN LEA COUNTY- 232 PM MDT THU JUN 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL LEA COUNTY UNTIL 315 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF CROSSROADS AT 232 PM MDT...MOVING SOUTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3357 10319 3333 10320 3329 10342 3352 10349 TIME...MOT...LOC 2032Z 343DEG 14KT 3343 10334
Special weather statement, Jun 19, 3:13 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT THU JUN 19 2014
TXZ057-058-258-192215-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
413 PM CDT THU JUN 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON COUNTY UNTIL 515 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY
AT 412 PM CDT...MOVING EAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE DEVELOPING OVER NORTHEASTERN CULBERSON COUNTY...ALL OF WHICH
WERE MOVING EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3199 10451 3198 10428 3199 10407 3177 10405
3155 10410 3144 10440 3163 10455 3181 10451
TIME...MOT...LOC 2112Z 277DEG 18KT 3180 10434Special weather statement, Jun 19, 3:13 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT THU JUN 19 2014
NMZ029-033-192145-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
313 PM MDT THU JUN 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL LEA COUNTY UNTIL 345 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 312
PM MDT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL AND GUSTS NEAR
55 MPH ARE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3311 10338 3290 10366 3296 10379 3297 10377
3320 10378 3321 10377 3322 10377 3328 10377
TIME...MOT...LOC 2112Z 212DEG 14KT 3303 10364
HUFFMANSpecial weather statement, Jun 19, 3:49 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 449 PM CDT THU JUN 19 2014 NMZ029-192230- NORTHERN LEA COUNTY- 349 PM MDT THU JUN 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTH CENTRAL LEA COUNTY UNTIL 430 PM MDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL LEA COUNTY AT 348 PM MDT...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL IMPACT US 380. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3308 10345 3329 10372 3352 10341 3336 10327 TIME...MOT...LOC 2148Z 038DEG 10KT 3331 10346
Special weather statement, Jun 19, 4:14 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 514 PM CDT THU JUN 19 2014 NMZ028-033-034-192245- SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS- 414 PM MDT THU JUN 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 445 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF HALFWAY AT 414 PM MDT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO NICKEL HAIL AND GUSTY WINDS TO 50 MPH...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3280 10370 3249 10363 3246 10415 3273 10414 TIME...MOT...LOC 2214Z 221DEG 4KT 3260 10395
Special weather statement, Jun 19, 5:09 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 PM MDT THU JUN 19 2014 NMZ028-200015- EDDY COUNTY PLAINS- 509 PM MDT THU JUN 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL EDDY COUNTY UNTIL 615 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF AVALON AT 508 PM MDT...MOVING WEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 50 MPH...NICKEL SIZE HAIL...VERY HEAVY RAIN AND FREQUENT...DEADLY LIGHTNING STRIKES ARE POSSIBLE WITH THIS STORM. && LAT...LON 3244 10433 3272 10433 3267 10396 3248 10395 TIME...MOT...LOC 2308Z 091DEG 3KT 3256 10412
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:25 PM MDT | Special Weather Statement | MAF | Lea | 35 min |
| Jun 19, 2:35 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 55 min |
| Jun 19, 3:38 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jun 19, 4:14 PM MDT | Special Weather Statement | MAF | Eddy | 31 min |
| Jun 19, 4:58 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 19, 5:09 PM MDT | Special Weather Statement | MAF | Eddy | 66 min |
| Jun 19, 5:47 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jun 19, 5:53 PM MDT | Special Weather Statement | MAF | Eddy | 67 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.